Oklahoma, 2020

Winter Storm in Oklahoma, December 13, 2020

December 13, 2020 · NWS TSA · 13 events in 13 counties and zones

Precipitation spread into northeastern Oklahoma during the early morning hours of the 13th, ahead of an approaching upper level storm system. The precipitation began as a light mix of rain, snow, and sleet, but quickly transitioned to snow as it expanded across eastern Oklahoma.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Precipitation spread into northeastern Oklahoma during the early morning hours of the 13th, ahead of an approaching upper level storm system. The precipitation began as a light mix of rain, snow, and sleet, but quickly transitioned to snow as it expanded across eastern Oklahoma. The snow continued into the late afternoon, and then ended from west to east during the evening. The snow was heavy at times, with around an inch per hour accumulation noted. Widespread four to six inch accumulations occurred across northeastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 13, 3:59 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Dec 13, 3:59 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Tulsa OK
359 AM CST Sun Dec 13 2020

.DISCUSSION...
Impactful winter weather expected today with accumulating snow
likely north of I-40. A large area of precipitation has developed
early this morning across western and central Oklahoma in association
with approaching upper wave. Although a rain/sleet mix may initially
be possible, precipitation should quickly transition to all snow
as activity spreads into northeast Oklahoma.

Thermal/moisture profiles support the potential for moderate to
occasionally heavy snow across northeast Oklahoma this morning,
spreading into northwest Arkansas by late morning/early afternoon.
Surface temperatures will likely fall to near or just above
freezing in the heavier snow bands and roads will likely become
slick and hazardous due to slushy conditions. Still expect 2 to 4
inches of snow across northeast Oklahoma with the higher amounts
occurring west of Tulsa and in the higher terrain areas of
northwest Arkansas where 3 to 5 inches will be possible. Portions
of the winter weather advisory may need to be upgraded to a winter
storm warning west of Highway 75, primarily for Osage, Pawnee and
Creek counties. The snow will likely begin to taper off by mid to
late evening across northwest Arkansas with the wintry precipitation
shifting east of the area.

With clearing skies tonight, temperatures will fall into the upper
teens to lower 20s by Monday morning where the heavier snowfall
occurs. Roads may remain slick in spots overnight as precip refreezes,
especially on any untreated bridges or overpasses.

Another strong upper low will shift into the southern Plains on Tuesday.
It appears temperatures aloft will likely be cold enough to support
all snow during this time with 1 to 2 inch snow accumulations possible
across portions of northeast Oklahoma and lesser amounts further east
across northwest Arkansas. Generally went several degrees cooler than
NBM guidance today through Tuesday night given the expected
snowfall.

Slow warming trend expected mid week into the early part of next weekend.
Low rain chances return by Saturday as another upper trough approaches
from the west with associated cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   37  21  40  28 / 100  10   0   0
FSM   38  26  48  28 / 100  60   0   0
MLC   38  22  46  29 / 100  30   0   0
BVO   35  21  40  26 / 100   0   0   0
FYV   35  19  40  23 / 100  60   0   0
BYV   36  22  41  25 / 100  60   0   0
MKO   36  20  41  27 / 100  30   0   0
MIO   36  19  40  26 / 100  20   0   0
F10   36  21  41  27 / 100  20   0   0
HHW   39  27  49  30 / 100  30   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 6 PM CST this evening for
     OKZ054>071.

AR...Winter Storm Warning until midnight CST tonight for ARZ001-002-
     010-011.

     Winter Weather Advisory until midnight CST tonight for ARZ019-
     020.

&&

SHORT TERM...10
LONG TERM....12
Hazardous weather outlook, Dec 13, 4:39 AM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
439 AM CST Sun Dec 13 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
439 AM CST Sun Dec 13 2020

...SIGNIFICANT WINTER WEATHER EXPECTED TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...Elevated.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Areas of moderate to occasionally heavy snow will spread into
northeast Oklahoma this morning in association with an approaching
upper level storm system. The heavier bands of snow are expected
to move into northwest Arkansas by late morning into the afternoon
hours. Total snow accumulations of 2 to 4 inches are forecast
across northeast Oklahoma with 3 to 5 inches expected across
northwest Arkansas.

The highest snowfall totals are expected west of Highway 75 in
northeast Oklahoma and in the higher terrain areas of northwest
Arkansas, where winter storm warnings remain in effect. The snow
will begin to taper off across northeast Oklahoma by late afternoon
and across northwest Arkansas by mid to late evening as the
wintry weather shifts east of the region. Although temperatures
will remain near or just above freezing, roads are expected to
become slick and hazardous with slushy conditions in the heavier
snow bands.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...No Hazards.
TUESDAY...Winter Weather Potential.
WEDNESDAY AND THURSDAY...No Hazards.
FRIDAY...High Wind Potential.
SATURDAY...No Hazards.

EXTENDED DISCUSSION...
A secondary upper level storm system will shift into the southern
Plains on Tuesday with another round of wintry weather expected.
1 to 2 inch snowfall amounts will be possible during this time,
mainly across northeast Oklahoma.

Southerly winds will begin to increase on Friday ahead of another
cold front which is forecast to move into the area on Saturday
with scattered showers possible.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Osage

When
December 13, 5:00 AM CST to 3:00 PM CST
Where
Osage forecast zone
Reported by
Emergency Manager

Winter Storm, Pawnee

When
December 13, 5:00 AM CST to 3:00 PM CST
Where
Pawnee forecast zone
Reported by
Emergency Manager
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Winter Storm, Creek

When
December 13, 5:00 AM CST to 4:00 PM CST
Where
Creek forecast zone
Reported by
Emergency Manager
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Winter Storm, Tulsa

When
December 13, 7:00 AM CST to 4:00 PM CST
Where
Tulsa forecast zone
Reported by
Emergency Manager
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Winter Storm, Rogers

When
December 13, 8:00 AM CST to 5:00 PM CST
Where
Rogers forecast zone
Reported by
Emergency Manager
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Winter Storm, Okmulgee

When
December 13, 8:00 AM CST to 5:00 PM CST
Where
Okmulgee forecast zone
Reported by
Emergency Manager
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Winter Storm, Wagoner

When
December 13, 8:00 AM CST to 6:00 PM CST
Where
Wagoner forecast zone
Reported by
Emergency Manager
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Winter Storm, Muskogee

When
December 13, 8:30 AM CST to 6:00 PM CST
Where
Muskogee forecast zone
Reported by
Emergency Manager
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Mayes

When
December 13, 9:00 AM CST to 6:00 PM CST
Where
Mayes forecast zone
Reported by
Emergency Manager
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Winter Storm, Delaware

When
December 13, 9:00 AM CST to 6:00 PM CST
Where
Delaware forecast zone
Reported by
Emergency Manager
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Winter Storm, Cherokee

When
December 13, 9:00 AM CST to 6:00 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
December 13, 9:00 AM CST to 6:00 PM CST
Where
Adair forecast zone
Reported by
Emergency Manager
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Winter Storm, Okfuskee

When
December 13, 9:00 AM CST to 6:00 PM CST
Where
Okfuskee forecast zone
Reported by
Emergency Manager
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929823, 929824, 929825, 929826, 929827, 929830, 929831, 929834, 929828, 929829, 929832, 929833, 929835.